Colorado, 2011

Hail and Damaging Winds in Colorado, July 8, 2011

July 8, 2011 · NWS PUB · 4 events in 3 counties and zones

Severe storms generated damaging wind gusts up to 80 mph, as well as hail up the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated damaging wind gusts up to 80 mph, as well as hail up the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 2:07 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 2:07 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT FRI JUL 8 2011

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY...CONVECTION A LITTLE SLOWER TO GET GOING TODAY...AS
STRONG ISENTROPIC UPGLIDE PRESENT ON THURSDAY IS ABSENT TODAY...AND
MAIN AREA OF SHORT WAVE ENERGY SEEMS TO BE OVER NORTHERN COLORADO.
ON THE POSITIVE SIDE OF THE EQUATION FOR TSRA IS THE FAIRLY LARGE
POOL OF UNSTABLE AIR OVER THE PLAINS...WITH SURFACE CAPES OVER 2000
J/KG AND MIXED LAYER CAPES ABOVE 1000 J/KG. VARIOUS MESOSCALE MODELS
AREN'T PARTICULARLY AGGRESSIVE WITH CONVECTIVE DEVELOPMENT THIS
AFTERNOON AND EVENING...WITH THE USUALLY ACCURATE HRRR KEEPING MOST
TSRA CONFINED TO A CLUSTER OF STORMS OVER LAS ANIMAS COUNTY AND
ANOTHER AREA MOVING OFF THE PALMER DIVIDE INTO LINCOLN COUNTY.

TONIGHT...TOUGH TO RULE OUT SCATTERED TSRA JUST ABOUT ANYWHERE IN
THE REGION...THOUGH AFTERNOON CONVECTIVE TRENDS SUGGEST STORMS WILL
BE FAIRLY WEAK AND SHORT-LIVED MOST AREAS. BEST BET FOR A STRONGER
STORM OR TWO THROUGH SUNSET WOULD BE ALONG THE PALMER DIVIDE INTO
EASTERN EL PASO COUNTY...AND FAR SOUTHEAST PLAINS IN LAS ANIMAS/BACA
COUNTIES...WHERE NAM/RUC/HRRR ALL SHOW SOME CONVECTIVE CLUSTERS
LINGERING THROUGH 03Z. AFTER SUNSET...SUSPECT MOST TSRA WILL BE
CONFINED TO AREAS ALONG THE CONTINENTAL DIVIDE...AS REMAINS OF
STRONGER CONVECTION UNDER THE DEEPER MOIST PLUME OVER WRN CO/UTAH
DRIFTS EASTWARD. COULD ALSO SEE A FEW LOW LEVEL JET AIDED STORMS
DEVELOP NEAR THE KS BORDER...SO WILL MAINTAIN SOME LOW POPS THROUGH
THE NIGHT.

SATURDAY...AIR MASS CONTINUES TO LOOK SLIGHTLY DRIER BY SATURDAY
AFTERNOON...THOUGH ENOUGH INSTABILITY WILL BE PRESENT TO PRODUCE LOW
END SCATTERED TSRA OVER THE MOUNTAINS LATE IN THE DAY. MAIN QUESTION
OVER THE PLAINS WILL REVOLVE AROUND THE POSITION OF WEAK BOUNDARY
LURKING NEAR I-70 DURING THE AFTERNOON...WITH POOL OVER HIGHER
INSTABILITY BEHIND THE FRONT OVER NORTHEAST COLORADO. RIGHT
NOW...EXPECT FRONT WILL REMAIN NORTH OF THE AREA UNTIL EVENING
CONVECTION OVER NORTHEAST COLORADO FINALLY PUSHES IT SOUTH
THROUGH THE AREA. THUS EXPECT STORMS WILL BE MORE ISOLATED IN NATURE
OVER THE I-25 CORRIDOR AND EASTERN PLAINS SATURDAY AFTERNOON AS
DEWPOINTS FALL INTO THE 30S AND 40S...THOUGH CAN'T COMPLETELY
ELIMINATE POPS FROM ANY PARTICULAR AREA. MAX TEMPS WILL CLIMB INTO
THE 90S TO NEAR 100F OVER THE EASTERN PLAINS AS SLIGHT DRYING AND
WEAK DOWNSLOPE GRADIENTS NUDGE TEMPS UPWARD. MOUNTAIN AND VALLEY
AREAS WILL SEE LITTLE CHANGE IN TEMPS...WITH READINGS WITHIN A
COUPLE DEGREES OF FRIDAY'S MAXES. --PETERSEN

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

LONG TERM CONCERNS REMAIN THE POTENTIAL FOR THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL THROUGH THE MIDDLE OF NEXT WEEK WITH A DRYING
TREND THEN EXPECTED INTO NEXT WEEKEND.

SATURDAY NIGHT-TUESDAY NIGHT...A LARGE UPPER LEVEL RIDGE ACROSS THE
SOUTHERN HIGH PLAINS THROUGH THE CENTRAL ROCKIES WILL REMAIN IN
PLACE THROUGH THE WEEKEND AND IS THEN EXCEPTED TO SLOWLY SHIFT
SOUTH AND EAST THROUGH THE EARLY PART OF NEXT WEEK AS A BROAD UPPER
TROUGH DEVELOPS ACROSS THE WEST COAST. LATEST MODELS REMAIN IN
FAIRLY GOOD AGREEMENT OF MONSOON MOISTURE PLUME ACROSS THE GREAT
BASIN AND DESERT SW BEING DRAWN INTO WESTERN AND CENTRAL COLORADO
THROUGH THE WEEKEND WHICH THEN CONTINUES TO MOVE ACROSS EASTERN
COLORADO THROUGH THE EARLY PART OF NEXT WEEK. THIS PATTERN WILL KEEP
THE CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH THE PERIOD...THOUGH HAVE KEPT THE MENTION OF
STORMS THROUGH THE OVERNIGHT PERIODS AS MODELS ARE INDICATING A FEW
MINOR WAVES RIDING THE PERIPHERY OF THE RIDGE. BEST COVERAGE OF
STORMS WILL REMAIN ACROSS THE HIGHER TERRAIN WITH THE MAIN THREATS
BEING LIGHTNING AND LOCALLY HEAVY RAINFALL...ESPECIALLY SATURDAY
NIGHT THROUGH MONDAY NIGHT AS STEERING FLOW ALOFT REMAINS FAIRLY
WEAK AND AVAILABLE MOISTURE CONTINUES TO BE HIGH.

WEDNESDAY-FRIDAY...MODELS REMAIN IN GOOD AGREEMENT OF INCREASING
SOUTHWESTERLY FLOW ACROSS THE AREA AS BROAD UPPER TROUGH ACROSS THE
WEST COAST SLOWLY MOVES INTO THE GREAT BASIN. THE SW FLOW WILL HELP
DRY OUT THE ATMOSPHERE AS MONSOON MOISTURE PLUME IS PUSHED SOUTH AND
EAST OF THE AREA. WITH THIS IN MIND...WILL SEE A WARMING AND DRYING
TREND THROUGH THE PERIOD. HOWEVER...WITH STRONG SOLAR HEATING...CANT
RULE OUT ISOLATED HIGH BASED CONVECTION EACH AFTERNOON...THOUGH ANY
STORMS WILL LIKELY PRODUCE MORE WIND THAN RAIN. -MW

&&

.AVIATION...

STILL A THREAT OF TSRA AT ALL TAF SITES THROUGH 01Z...THOUGH
COVERAGE AND INTENSITY OF STORMS LOOK LESS THAN YESTERDAY.
OVERNIGHT...GOOD DEAL OF MID AND HIGH LEVEL CONVECTIVE DEBRIS
CLOUDINESS WILL DRIFT OVER THE REGION...THOUGH CIGS AND VIS SHOULD
REMAIN VFR. ON SATURDAY...ISOLATED TSRA AGAIN POSSIBLE AREA-WIDE
AFTER 18Z...THOUGH WITH MOISTURE LEVELS DECREASING...MOST STORMS
WILL BE FAIRLY HIGH BASED AND SHORT-LIVED...WITH ONLY SOME VERY
BRIEF MVFR CONDITIONS UNDER THE STRONGEST CELLS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/23
Hazardous weather outlook, Jul 8, 11:21 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1221 PM MDT FRI JUL 8 2011

COZ058>089-093>099-091830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1221 PM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
AND SOUTH CENTRAL COLORADO...MAINLY THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVER AND NEAR THE
MOUNTAINS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD
CAUSE FLASH FLOODING...ESPECIALLY ACROSS BURN SCAR AREAS WHERE
SOILS WILL BE PRONE TO RAPID RUNOFF AS WELL AS MUD AND ASH FLOWS.
LIGHTNING WILL ALSO BE A THREAT WITH ANY STORMS TODAY. SOME OF THE
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH AND HAIL...GENERALLY UNDER NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE MOST NUMEROUS IN AND NEAR THE MOUNTAINS
THROUGH THE PERIOD. THE PRIMARY THREATS WITH THE THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL...HAIL UP TO AN INCH IN
DIAMETER...WIND GUSTS TO 50 MPH... AND DANGEROUS LIGHTNING. URBAN
AREAS...WILDFIRE BURN SCARS...AND AREAS THAT HAVE RECENTLY
RECEIVED HEAVY RAINFALL WILL BE AT RISK OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

10/23

In the hours before

Special weather statement, Jul 8, 12:24 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT FRI JUL 8 2011

COZ088-094-082000-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
124 PM MDT FRI JUL 8 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF HOEHNE...OR 15 MILES EAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 8, 1:56 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT FRI JUL 8 2011

COZ093-094-082130-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
256 PM MDT FRI JUL 8 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF TIMPAS...OR 25
MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  LA JUNTA.
  HIGBEE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 8, 2:18 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT FRI JUL 8 2011

COZ074-088-094-082145-
EASTERN LAS ANIMAS COUNTY-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN
7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW
7500 FT-
318 PM MDT FRI JUL 8 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR HOEHNE...OR 11 MILES NORTHEAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.
  MODEL.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 8, 3:28 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
428 PM MDT FRI JUL 8 2011

COZ084-082300-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
428 PM MDT FRI JUL 8 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS
  INCLUDES...EXTREME NORTHERN PORTIONS OF THE COUNTY.

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF BLACK FOREST...OR 17 MILES NORTH
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 36 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pueblo

When
July 8, 3:52 PM MST to 3:57 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.280, -104.520

Thunderstorm Wind, Pueblo

When
July 8, 3:52 PM MST to 3:55 PM MST
Where
Pueblo County, 0.94 mi ESE of (Pub)pueblo Muni Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
38.285, -104.504

A metal ramp was moved approximately 100 yards from an outbuilding at the National Weather Service office. In addition, evaporation pans were also blown across the street. Also, a semi was flipped over on Eaton Way and portions of the roof were peeled away at the Goodrich plant just down the street for the National Weather Service office.

Thunderstorm Wind, Prowers

When
July 8, 4:50 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Thunderstorm Wind, Baca

When
July 8, 4:55 PM MST
Where
Baca County, 2.35 mi NNE of (Kspd)springfield Awos
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.310, -102.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333900, 333904, 333902, 333903.